Hail, Aitkin
- When
- July 12, 7:17 AM CST
- Where
- Aitkin County, 3.91 mi ENE of Hassman
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.650, -93.530
There was torrential rainfall at the time of the report.
On the evening of July 12th, 2015 a line of severe storms brought widespread damaging straight line winds to the southern portions of Cass and Crow Wing counties in north central Minnesota. There was major tree loss and damage to homes, cabins and vehicles from fallen trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
On the evening of July 12th, 2015 a line of severe storms brought widespread damaging straight line winds to the southern portions of Cass and Crow Wing counties in north central Minnesota. There was major tree loss and damage to homes, cabins and vehicles from fallen trees.
An automated weather station in Brainerd, MN recorded a peak wind of 65 mph during the storm. Most of the storm damage in the Brainerd area was consistent with winds in the 70 to 80 mph range.
However, there were pockets of more devastating tree damage, mainly in the Pillsbury State Forest area northwest of Brainerd. Wind speeds in excess of 100 mph were likely in this area. The Pillsbury State Forest was closed most of the summer due to trails roads being blocked by downed trees. By fall many trails and campsites were still closed.
At area, 50 vehicles were destroyed 10,000 trees were blown down, 100 accommodation units destroyed and multiple conference centers and common buildings were damaged or destroyed.
Lodges, resorts, golf courses and campgrounds in the Gull Lake area were evacuated and closed for a week or more due to loss of power and for clean up operations.
Cass and Crow Wing counties received state disaster assistance funds.
There as much at $25 million in damage, according to a rough tally among resorts owners, construction firms, utility providers and homeowners.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 12, 5:47 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 647 AM CDT SUN JUL 12 2015 .UPDATE... ISSUED AT 647 AM CDT SUN JUL 12 2015 UPDATED FOR THE NEW 12Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 327 AM CDT SUN JUL 12 2015 THE UNSTABLE AIR MASS RESIDING OVER THE FORECAST AREA WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST THROUGH THE DAY. LATEST HRRR/HOPWRF/4KMWRF ALL SUGGEST THE MORNING CONVECTION WILL BE ISOLATED TO SCATTERED. FOCUS TURNS TO THE SEVERE POTENTIAL THIS EVENING. A SHORT WAVE WITH H85 TROUGH WILL PUSH INTO WESTERN MINNESOTA AND TRIGGERS AN ORGANIZED AREA OF STRONG TO SEVERE STORMS LATE THIS AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE INTO THE CHIPPEWA NATIONAL FOREST/LAKE WINNIBIGOSHISH TO BRAINERD LAKES REGION DURING THE EVENING HOURS...MAINLY AFTER 5PM. THE CONVECTION WILL THEN CONTINUE TO TRACK EAST ACROSS NORTH CENTRAL MINNESOTA AND INTO NORTHERN WISCONSIN THROUGH MIDNIGHT. ANY STORMS TODAY WILL HAVE THE POTENTIAL TO BECOME STRONG...TO SEVERE. HOWEVER...THE MAIN THREAT FOR SEVERE STORMS WITH HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL WILL ARRIVE THIS EVENING. PLEASE REFER TO THE LATEST SPC OUTLOOK FOR MORE DETAILS. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 327 AM CDT SUN JUL 12 2015 THE NORTHLAND WILL BE IN AN ACTIVE WEATHER PATTERN THIS WEEK WITH DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. MUCH OF THE WEEK WILL BE ON THE WARM SIDE OR NEAR SEASONAL NORMALS...EXPECT FOR AREAS NEAR LAKE SUPERIOR...WHICH WILL BE AFFECTED BY ONSHORE FLOW FROM THE LAKE DURING THE MIDDLE OF THE WEEK. MONDAY NIGHT...THERE COULD BE LINGERING SHOWERS AND THUNDERSTORMS... FROM LIKELY ACTIVITY MONDAY AFTERNOON...IN THE WAKE OF A PASSING UPPER LEVEL TROUGH. TUESDAY...A COLD FRONT WILL DROP SOUTH FROM CANADA INTO THE NORTHLAND...THEN STALL NEAR THE SOUTHERN AND WESTERN FORECAST AREA. THE FRONT WILL PROVIDE CHANCES OF SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE WESTERN FORECAST AREA. EAST TO NORTHEAST FLOW FROM LAKE SUPERIOR WILL KEEP AREAS NEAR THE LAKE COOLER THAN AREAS WELL INLAND. WEDNESDAY...AN UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL SHIFT TOWARDS THE UPPER MIDWEST. DAYTIME HEATING IN THE THE WARM SOUTHERLY FLOW PATTERN COULD RESULT IN SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING. THE EXPECTED LAKE BREEZE COULD BE A FOCUS FOR SHOWER AND STORM DEVELOPMENT. THURSDAY AND THURSDAY NIGHT...THIS DAY COULD BE THE STORMIEST FOR THE SECOND HALF OF THE WEEK. THE GFS AND ECMWF ARE NOT IN GREAT AGREEMENT...BUT BOTH SUGGEST SHOWERS AND STORMS FROM DAYTIME HEATING THURSDAY AFTERNOON AND EARLY EVENING IN THE WARM SOUTHERLY FLOW PATTERN. ANOTHER LAKE BREEZE COULD ALSO BE THE FOCUS FOR SHOWER AND STORM DEVELOPMENT. THE GFS AND ECMWF ARE ALSO SUGGESTING A POTENT SHORTWAVE COULD LIFT OR MOVE THROUGH THE IOWA/MINNESOTA/WISCONSIN REGION...WITH THE ECMWF SHORTWAVE AFFECTING THE SE FORECAST AREA AND THE GFS SHORTWAVE WELL SOUTH OF THE FORECAST AREA. THERE IS AN EVEN GREATER THREAT OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT. BOTH THE GFS AND ECMWF INDICATE AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE NORTHERN PLAINS AND THE ONTARIO/MINNESOTA/WISCONSIN REGION...AND POSSIBLY BRING MORE SUBSTANTIAL RAINFALL TO THE NORTHLAND. THE WESTERN FORECAST AREA LIKELY HAS THE BEST CHANCE OF PCPN. FRIDAY...THE NORTHLAND WILL SEE THE DEVELOPMENT OF WNW TO NW FLOW ALOFT IN THE WAKE OF THE PASSING SHORTWAVE. SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY...WITH THE BEST CHANCES OVER FAR NORTHERN MINNESOTA. SATURDAY...KEPT LOW CHANCES OF SHOWERS AND STORMS DUE TO EARLIER MODEL RUNS HAVING PCPN FOR THIS DAY...BUT THE LATEST 00Z GFS AND ECMWF RUNS ARE SUGGESTING THE DAY COULD BE DRY WITH HIGH PRESSURE OVER LAKE SUPERIOR OR ONTARIO. WILL NEED TO FURTHER REDUCE PCPN CHANCES IF SUBSEQUENT MODEL RUNS CONTINUE TO KEEP THE NORTHLAND DRY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 647 AM CDT SUN JUL 12 2015 WIDESPREAD IFR/MVFR CIGS EARLY THIS MORNING WILL GRADUALLY LIFT AND SCATTER THROUGH THIS MORNING...WITH MOST AREAS RETURNING TO VFR BY THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE THIS MORNING...MAINLY FOR KINL AND KBRD. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON OR THIS EVENING...SOME OF WHICH COULD BE STRONG TO SEVERE. THE KBRD AREA HAS THE GREATEST POTENTIAL FOR BEING AFFECTED BY SEVERE WEATHER...WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND SHORT PERIODS OF TORRENTIAL RAINFALL RATES. NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TERMINALS WILL MOST LIKELY SEE STORMS FROM LATE THIS EVENING THROUGH THE WEE HOURS OF MONDAY MORNING. AFTER THE PASSAGE/DIMINISHING OF STORMS TONIGHT...VFR CONDITIONS ARE LIKELY FOR THE REMAINDER OF THE NIGHT. HOWEVER...IT IS POSSIBLE THAT IFR/MVFR VSBYS COULD DEVELOP LATE TONIGHT DUE TO MISTY CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... DLH 79 65 80 63 / 40 70 50 40 INL 85 63 83 62 / 50 50 50 50 BRD 88 65 87 65 / 50 70 50 40 HYR 83 66 82 62 / 30 80 50 30 ASX 82 64 81 60 / 30 80 50 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && UPDATE...GROCHOCINSKI SHORT TERM...GRANING LONG TERM...GROCHOCINSKI AVIATION...GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 406 AM CDT SUN JUL 12 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-130915- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 406 AM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND OVER MUCH OF THE NORTHLAND THIS MORNING. ANOTHER ROUND OF STORMS...POSSIBLY SEVERE...WILL DEVELOP LATE THIS AFTERNOON ACROSS WEST CENTRAL MINNESOTA...TRACKING EAST OVER THE NORTHLAND THROUGH THE EVENING. LARGE HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE STORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF THUNDERSTORMS ACROSS THE NORTHLAND THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. LSZ121-140>148-130915- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 406 AM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND OVER WESTERN LAKE SUPERIOR THIS MORNING. ANOTHER ROUND OF STORMS...POSSIBLY SEVERE...WILL TRACK ACROSS THE LAKE THROUGH THE EVENING. LARGE HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF THUNDERSTORMS THROUGH THE UPCOMING NEXT WEEK. GRANING MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
718 AM CDT SUN JUL 12 2015
MNZ034-036-121230-
SOUTH AITKIN-CROW WING-
718 AM CDT SUN JUL 12 2015
...THUNDERSTORM APPROACHING WESTERN SHORE OF MILLE LACS LAKE...
AT 715 AM CDT...A THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF
GARRISON...MOVING EAST AT 20 MPH.
A BREIF PERIOD OF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...GARRISON...CAMP LAKE...PINE CENTER AND ERSKIN LAKE.
IF OUTDOORS...SEEK SHELTER UNTIL THIS STORM PASSES.
LAT...LON 4635 9380 4624 9374 4624 9381 4616 9381
4616 9407 4623 9411
TIME...MOT...LOC 1215Z 249DEG 20KT 4617 9398
GRANINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
727 AM CDT SUN JUL 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM HEAVY RAIN 4 WSW EMILY 46.73N 94.03W
07/12/2015 M2.50 INCH CROW WING MN TRAINED SPOTTER
ALSO REPORTED PEA SIZE HAIL.
&&
JJMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 733 AM CDT SUN JUL 12 2015 MNZ025-026-121245- NORTH CASS-SOUTH ITASCA- 733 AM CDT SUN JUL 12 2015 ...THUNDERSTORM WITH PERIOD OF TORRENTIAL RAINFALL APPROACHING REMER AREA... AT 731 AM CDT...A STRONG THUNDERSTORM WAS NEAR BOY RIVER...OR 25 MILES WEST OF GRAND RAPIDS...MOVING EAST AT 20 MPH. A BREIF PERIOD OF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS STORM. SPOTTERS HAVE REPORTED IN EXCESS OF 2 INCHES OF RAIN...IN A VERY SHORT TIME...WITH THESE STORMS LOCATIONS IMPACTED INCLUDE... SCHOOLCRAFT STATE PARK...REMER...BOY RIVER...LEECH LAKE...BOY LAKE... GOOSE LAKE AND TOBIQUE. IF OUTDOORS...SEEK SHELTER UNTIL THIS STORM PASSES. LAT...LON 4703 9424 4719 9425 4728 9382 4704 9374 TIME...MOT...LOC 1231Z 260DEG 19KT 4712 9413 GRANING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
744 AM CDT SUN JUL 12 2015
MNZ034-036-121300-
SOUTH AITKIN-CROW WING-
744 AM CDT SUN JUL 12 2015
...THUNDERSTORMS WITH PERIOD OF TORRENTIAL RAINFALL AFFECTING MILLE
LACS AREA...
AT 741 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
AITKIN TO GARRISON...MOVING EAST AT 20 MPH.
A PERIOD OF TORRENTIAL RAINFALL...WITH AMOUNTS UP TO 2 INCHES IN A
VERY SHORT TIME...ALONG WITH FREQUENT LIGHTNING...CAN BE EXPECTED
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MILLE LACS LAKE...AITKIN...MALMO...GARRISON...GLEN...WEALTHWOOD...
KIMBERLY...RIPPLE LAKE...GLORY...ROSSBURG AND FARM ISLAND LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4653 9376 4660 9338 4625 9350 4624 9380
4616 9381 4616 9388
TIME...MOT...LOC 1241Z 278DEG 15KT 4650 9373 4615 9384
GRANINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 750 AM CDT SUN JUL 12 2015 MNZ035-036-121330- SOUTH AITKIN-NORTHERN AITKIN- 750 AM CDT SUN JUL 12 2015 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING THE MCGREGOR AND BIG SANDY LAKE AREA. AT 746 AM CDT...AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WAS LOCATED GENERALLY ALONG HIGHWAY 169 FROM HAYPOINT TO MILLE LACS LAKE...AND MOVING EAST AT 20 MPH. A PERIOD OF TORRENTIAL RAINFALL...WITH AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE...AND ABUNDANT LIGHTNING...CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BIG SANDY LAKE...MCGREGOR...PALISADE...TAMARACK...LIBBY...KIMBERLY... BALSAM...LAWLER...SHESHEBEE...FLOWAGE LAKE...RICE LAKE WILDLIFE REFUGE AND GUN LAKE. PREPARE NOW FOR A PERIOD OF TORRENTIAL RAINFALL AND POSSIBLE LOCALIZED FLOODING. IF OUTDOORS...SEEK SHELTER. LAT...LON 4696 9307 4637 9307 4637 9351 4686 9353 TIME...MOT...LOC 1246Z 270DEG 17KT 4683 9362 4637 9363 GRANING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
755 AM CDT SUN JUL 12 2015
MNZ010-018-121345-
NORTH ITASCA-KOOCHICHING-
755 AM CDT SUN JUL 12 2015
...AREA OF THUNDERSTORMS WITH TORRENTIAL RAINFALL APPROACHING
INTERNATIONAL FALLS AREA...
AT 754 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM BIRCHDALE TO KELLIHER...AND MOVING EAST AT 35 MPH.
A PERIOD OF TORRENTIAL RAINFALL...WITH AMOUNTS IN EXCESS OF 2 INCHES
POSSIBLE...AND ABUNDANT LIGHTNING...CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BIRCHDALE...LITTLEFORK...BIGFORK...BIG FALLS...NORTHOME...EFFIE...
MIZPAH...GEMMELL...LOMAN...MARGIE...PELLAND...MANITOU...RANIER...
GRAND FALLS...ORTH...CRAIGVILLE...ERICKSBURG...INDUS AND COON LAKE.
PREPARE NOW FOR A PERIOD OF TORRENTIAL RAINFALL AND POSSIBLE
LOCALIZED FLOODING. IF OUTDOORS...SEEK SHELTER.
LAT...LON 4866 9425 4865 9422 4863 9384 4852 9381
4852 9379 4854 9347 4859 9346 4864 9326
4771 9350 4779 9442 4870 9443 4871 9429
TIME...MOT...LOC 1254Z 282DEG 31KT 4870 9410 4833 9404 4783 9452
GRANINGThe Duluth radar (KDLH), 103 km away, was scanning. The volume nearest the first event began at 13:15 UTC.
18 thunderstorm wind, 10 hail. Local standard time, as filed.
There was torrential rainfall at the time of the report.
There was 0.5 to 1 diameter hail. The spotter received 0.50 of rainfall in 10 minutes.
The hail fell at Grand National Golf Course.
The hail fell for ten minutes.
The hail was observed at Grand Casino.
There was pea to dime sized hail.
The spotter lost part of the garage roof.
Two to three 8 to 12 diameter living pine trees were down.
There were 3 to 4-inch diameter tree branches down from a living oak tree.
There were trees down, including one big oak, and a TV antenna and tower were blow down.
There was a large swath of trees in Pilsbury State Forest that had snapped trunks.
There were reports of a lot of living trees down, including some 12 to 24 in diameter. A tree fell down on the house and caused roof damage.
Large trees fell and hit the powerlines. The trees had an estimated diameter of 18 inches.
The cart corrals at Walmart were upended.
There were trees down.
There were trees down.
There were 6 large healthy Oak trees down in the yard and many other trees down across the neighborhood. Power was out until 2:30 am. There was an estimated 2 of rainfall, but the gage was taken out by a falling tree.
The smaller bleachers of the Brainerd International Raceway blew over.
An old drive-in movie theater screen was blown over.
At least a few large and healthy trees were completely uprooted and knocked over. One of the trees damaged a shed.
Large trees with diameters up to 40 were blown down.
Five oak trees were blown down.
There were numerous trees down with many blocking the roads. There were power lines down. State Highway 371 north of Baxter was blocked by fallen trees.
There was a large tree down on a house. Also, there was hail between 1 and 1.25 in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581723, 581867, 581868, 581869, 581870, 581871, 581725, 581726, 581729, 581872, 581734, 581738, 582372, 581727, 581873, 581736, 581874, 581875, 581728, 581876, 581877, 582312, 582349, 582583, 581743, 581878, 581879, 581891.